Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 246, NWS Morristown, TN

June 27, 2009Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2009, 3:03 PM CDT for Marion County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 3:03 PM CDT (20:03 UTC)
Expired
Jun 27, 2009, 4:00 PM CDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3037 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:01 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 27, 2:01 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SAT JUN 27 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...CONVECTION CONTINUES
TO DEVELOP...ALTHO SPOTTY IN COVERAGE...SOUTH OF I-40 THIS AFTERNOON.
AIRMASS QUITE UNSTABLE BUT MOST SEVERE WEATHER PARAMETERS ARE HIGHER
TO OUR EAST AND SOUTHEAST...WITH MAIN THREAT FOR OUR AREA BEING
DOWNBURST WINDS. WILL POSSIBLY ADJUST SE TN AND SW NC POPS FOR REST
OF THE AFTERNOON AT LAST MINUTE BASED ON RADAR. HOWEVER...UNLIKELY
THAT WE WILL NEED MORE A WARNING OR TWO.

OTHERWISE...THINK THIS CONVECTION WILL BE DIURNAL...SO NO POPS AFTER
MIDNIGHT. MILD MINS AGAIN TONIGHT WITH PATCHY FOG AND HAZE.

FRONT ON SUNDAY LOOKS TO MAINLY BRING SCATTERED COVERAGE OF TSRA...
SO DID NOT GO GREATER THAN 50 PERCENT POPS JUST YET. PREVIOUS POP
GRIDS WERE SLIGHTLY EDITED TO HAVE POPS INCREASE AFTER THE MORNING
HOURS...BUT NO CHANGES FOR SUNDAY NIGHT. INCREASING RAIN CHANCES AND
CLOUDS MADE MOS BLEND BEST CHOICE FOR MAX TEMPS...AND A BLEND BEST
ALSO FOR SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)...AT START OF PERIOD WEAK
COLD FRONT HAS ALREADY PASSED THROUGH THE AREA AND HIGH PRESSURE IS
FILLING INTO THE REGION.  THROUGH THE REMAINDER OF THIS PERIOD...A
STACKED LOW PRESSURE SYSTEM IS LOCATED OVER THE GREAT LAKES AND THE
MAIN FRONAL BOUNDARY HANGS UP TO OUR SOUTH OVER THE GULF STATES.

FOR PRECIP CHANCES...LOOKS MOSTLY DRY THROUGH THIS PERIOD AS MOST
ORGANIZED ACTIVITY WILL BE TO NORTH CLOSER TO GREAT LAKES LOW OR TO
THE SOUTH NEAR THE STALLED OUT FRONTAL BOUNDARY.  TRIED TO BETTER
DEFINE WHEN THE LIMITED PRECIP CHANCES WOULD BE...AND LEAVE DRY
ELSEWHERE. THERE ARE A FEW TIME PERIODS IN WHICH MODELS AGREE UPON A
SURFACE OR UPPER LEVEL AXIS OF SOME SORT PASSING THROUGH...THAT
WOULD HEIGHTEN PRECIP CHANCES.  THE FOLLOWING TIMES ARE WHEN POPS
ARE IN FORECAST SOMEWHERE IN CWA DURING EXTENDED FORECAST...TUES PM
IN NE...THU NIGHT SOUTHERN AND CENTRAL AREAS...FRI ENTIRE AREA WITH
20-30% IN SW AND 15-20% ELSEWHERE.  ALL OTHER TIME PERIODS ARE DRY.
THE MOST ORGANIZED ACTIVITY FOR NOW LOOKS TO BE NEAR FRIDAY IS AN
AXIS OF Q-VECTORS THAT MODELS AGREED WOULD SLIDE THROUGH THE AREA
FROM NW AND SLIGHTLY BETTER MOISTURE SHOULD BE IN PLACE BY THAT TIME
AS WELL.  ALSO...MODEL QPF FIELDS GENERATED MINIMAL PRECIP FOR THU
NIGHT AND FRIDAY.

FOR TEMPS...NO SIGNIFICANT DEVIATIONS FROM MOS GUIDANCE.  LARGEST
CHANGE WAS THE MAX TEMP ON FRIDAY...CONSIDERING HIGHER POPS...BUMPED
DOWN T-MAX BY ABOUT 2 DEG ACROSS THE BOARD.

IN LATER PERIODS...GREAT LAKES LOW WEAKENS AND RIDGE OVER GULF
STRENGTHENS.  SOME MODELS HAVE RIDGE SWELLING INTO OUR AREA...BUT
EURO KEEPS GREAT LAKES STRONG ENOUGH THRU END OF FORECAST PERIOD TO
KEEP RIDGE DIVERTED TO SOUTH.  EXAMPLE OF THIS DIFFERENCE IS 12Z GFS
HAS 5880 M LINE OVER KCHA...WHEREAS 5880 M LINE IN 00Z EURO IS OVER
SW CORNER OF GA...ABOUT 275 MILES TO SW.  HPC DISCUSSION SELECTED
EURO OVER OTHER MODELS.  THIS MAKES A BIG DIFFERENCE IN THE LOW
LEVEL MOISTURE...SO HAVE KEPT DEW POINT TEMPS LOWER THAN GFS
GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  94  69  90  63 /  20  40  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  90  66  87  62 /  20  50  20  10  10
OAK RIDGE, TN                       71  93  65  89  61 /  20  50  10  10  10
TRI CITIES AIRPORT, TN              65  88  62  84  59 /  20  50  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/GM
Hazardous weather outlook, Jun 27, 4:00 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 27 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY SETTLE INTO THE REGION TODAY...WITH A
FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. A COUPLE OF
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PRODUCING
DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STRONGER COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY...
TRIGGERING BETTER ORGANIZED SHOWERS AND THUNDERSTORMS. SOME STORMS
MAY BECOME SEVERE BY SUNDAY AFTERNOON AND EVENING...PRODUCING
DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE WEATHER...BUT ACTIVATION MAY BE NEEDED
ON SUNDAY.

DMG

In the hours before

Special weather statement, Jun 27, 2:24 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT SAT JUN 27 2009

TNZ099>102-272015-
BRADLEY-EAST POLK-HAMILTON-WEST POLK-
324 PM EDT SAT JUN 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY...HAMILTON AND POLK
COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...MOVING SOUTHEAST AT 20 MPH.

  WATERVILLE...         FLINT SPRINGS...      PARKSVILLE...
  GAP SPRINGS...        CONASAUGA...

THUNDERSTORM OUTFLOW WINDS TO AROUND 40 MPH ARE EXPECTED WITH THIS
STORM CAN BE EXPECTED IN SOME AREAS. WEAKER TREES COULD BE KNOCKED
OVER.

GM

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.